Idaho, 2003

Winter Storm and Heavy Snow in Idaho, December 28 to 30, 2003

December 28 to 30, 2003 · NWS BOI · 7 events in 7 counties and zones

A major winter storm passed across Eastern Oregon and Southwestern Idaho Sunday and Monday December 28th and 29th. This system brought with it copious amounts of snow to the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A major winter storm passed across Eastern Oregon and Southwestern Idaho Sunday and Monday December 28th and 29th. This system brought with it copious amounts of snow to the region. Snow fall amounts ranged from a few inches in the lower valleys to nearly a foot near Sumpter in Baker County Oregon and nearly 2 feet near Pine in the central mountains of Idaho. There were numerous reports of 6 to 12 inches of new snow. Strong winds on the 29th caused blowing and drifting snow across the Magic Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 28, 5:20 AM MST, 40 minutes earlier.

Area forecast discussion, Dec 28, 5:20 AM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
520 AM MST SUN DEC 28 2003

.SHORT TERM...FIRST OF TWO SYSTEMS PUSHED INTO AREA DURING
OVERNIGHT. BEST DYNAMICS REMAINS OVER PANHANDLE WITH THIS SYSTEM.
THOUGH WITH GOOD INSTABILITY AND FAVORABLE UPSLOPE FLOW EXPECT
NORTHERN ZONES TO MEET ADVISORY CRITERIA TODAY. INFLUENCE OF
NORTHERN SYSTEM RELAXES FURTHER TO SOUTH THOUGH HAVE KEPT CHANCE OF
SNOW FOR ENTIRE FORECAST AREA TODAY. HOWEVER...ONLY EXPECTING LIGHT
SNOW ACCUMULATIONS OUTSIDE OF ADVISORY AREAS. MORE POTENT SYSTEM
APPROACHES COAST LATE TONIGHT. FOCUS OF THIS STORM WILL BE OVER
SOUTHERN ZONES AS MAIN ENERGY PUSHES INTO CENTRAL AND NORTHERN CA.
MODELS NOT IN AGREEMENT WITH HOW MUCH WARM AIR MAKES IT INTO LOWER
ELEVATIONS FOR MONDAY. ARE LEANING TOWARD WARMER AVN SOLUTION. THUS
WHILE MOST AREAS TO REMAIN SNOW THROUGHOUT THE EVENT...EXCEPTING
SNOW TO MIX WITH RAIN IN PART OF TREASURE VALLEY DURING MONDAY.
THUS HAVE REMOVED HIGHLIGHTS FROM THESE ZONES. SOUTHERN MOUNTAINS
SHOULD SEE THE BRUNT OF THIS STORM.

.LONG TERM /TUESDAY AFTN THRU SATURDAY/ EARLY WEEK STORM IS EXITING
EASTERN ZONES BY LATE TUE. HIGH PRESSURE BUILDS IN EARLY WED
ALLOWING WINDS TO SUBSIDE AND SKIES TO CLEAR. WITH MOST AREAS
HOLDING ONTO FRESH SNOW COVER AND CALM/CLEAR CONDITIONS...EXPECTING
WEDNESDAY MORNING TO BE QUITE COLD. AFTER SHORT BREAK
WED...UNSETTLED PATTERN RETURNS WED NGT/THU AS LARGE SYSTEM DROPS
INTO GULF OF ALASKA. AREA MOISTENS AND WARMS UP AS UPPER FLOW
RETURNS TO WEST/SOUTHWEST AHEAD OF SYSTEM. WEAK SHORTWAVES EMBEDDED
IN WESTERLY FLOW WILL KEEP CHANCE OF PRECIP IN FORECAST FOR THU/FRI.
MODELS STILL AGREE ON BRINGING GULF STORM INTO PACIFIC NORTHWEST
LATE FRI/SAT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
.ID...SNOW ADVISORY TODAY AND TONIGHT ZONES 11/13.
      SNOW ADVISORY MONDAY AND MONDAY EVENING ZONES 15/28/29.

.OR...HEAVY SNOW WARNING MONDAY AND MONDAY EVENING ZONES 61/63.

&&

SHORT TERM...DG
LONG TERM...DG
Hazardous weather outlook, Dec 28, 5:57 AM MST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
557 AM MST SUN DEC 28 2003

IDZ011-013-291300-
BOISE MOUNTAINS-WEST CENTRAL MOUNTAINS-
557 AM MST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

SNOW ADVISORY TODAY AND TONIGHT.  SNOW ACCUMULATIONS OF THREE TO SIX
INCHES ARE POSSIBLE TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

IDZ015-028-029-291300-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHWEST HIGHLANDS-
557 AM MST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW ADVISORY FOR MONDAY THROUGH MONDAY EVENING.  TWO INCHES OF
SNOW EXPECTED TONIGHT WITH ADDITIONAL ACCUMULATIONS OF UP TO FOUR
INCHES ON MONDALY.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

ORZ061-063-291300-
HARNEY COUNTY-MALHEUR COUNTY-
457 AM PST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY SNOW WARNING MONDAY AND MONDAY EVENING FOR THE SOUTHERN
HALF OF HARNEY AND MALHEUR COUNTIES. UP TO THREE INCHES OF SNOW
TONIGHT WITH 3 TO 5 ADDITIONAL INCHES ON MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow, 2 winter storm. Local standard time, as filed.

Heavy Snow, Boise Mountains

When
December 28, 6:00 AM MST to December 30, 1:00 AM MST
Where
Boise Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.602, -115.335 (the zone’s center; the record gives no point)

Heavy Snow, Owyhee Mountains

When
December 28, 6:00 AM MST to December 30, 1:00 AM MST
Where
Owyhee Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.582, -116.170 (the zone’s center; the record gives no point)

Heavy Snow, West Central Mountains

When
December 28, 9:00 AM MST to December 29, 11:00 PM MST
Where
West Central Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.543, -116.300 (the zone’s center; the record gives no point)

Heavy Snow, Southwest Highlands

When
December 29, 12:01 AM MST to 9:00 PM MST
Where
Southwest Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.582, -116.170 (the zone’s center; the record gives no point)

Heavy Snow, Camas Prairie

When
December 29, 4:00 AM MST to 4:00 PM MST
Where
Camas Prairie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.409, -115.137 (the zone’s center; the record gives no point)

Winter Storm, Southern Twin Falls County

When
December 29, 7:00 AM MST to 5:00 PM MST
Where
Southern Twin Falls County forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.356, -114.667 (the zone’s center; the record gives no point)

Winter Storm, Western Magic Valley

When
December 29, 8:00 AM MST to 5:00 PM MST
Where
Western Magic Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.672, -114.581 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328826, 5328827, 5328828, 5328829, 5328830, 5328831, 5328832.